Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Brownsville, TX

December 10, 20218 counties in Texas

NWS Brownsville, TX issued this fire weather watch at Dec 10, 2021, 4:30 AM CST for 8 counties in Texas. It took effect at Dec 11, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 4:30 AM CST (10:30 UTC)
In effect from
Dec 11, 2021, 12:00 PM CST
Expired
Dec 11, 2021, 2:32 AM CST
In force
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS84 KBRO 101030
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
430 AM CST Fri Dec 10 2021

...Rapid Growth and Spread of Wildfires Possible Saturday
Afternoon...

.A strong cold front will plunge through Deep South Texas Saturday
morning. Strong north winds will develop behind the front as 
relative humidity values will decrease drastically by Saturday 
afternoon. Rapid spread and growth of any wildfire that are 
sparked will be possible Saturday afternoon. 

TXZ248>257-351-353-101900-
/O.NEW.KBRO.FW.A.0004.211211T1800Z-211212T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
430 AM CST Fri Dec 10 2021

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR LOW 
RELATIVE HUMIDITY VALUES AND STRONG NORTHERLY WINDS...

The National Weather Service in Brownsville has issued a Fire
Weather Watch, which is in effect Saturday afternoon. 

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, 256, 257, 351, and 353. 

* WIND...Northwest 15 to 25 mph.

* HUMIDITY...15 TO 25 percent western counties, 30 to 40 percent
  eastern counties.  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. In general...these conditions include
sustained 20 foot winds of 25 MPH or greater...humidity ranging
from below 25 percent in Zapata County to below 45 percent along
the coast...each lasting for 2 hours or more...and cured fuels.
Humidity below 25 percent in most areas will trigger fire danger
at lower wind speeds. Detailed decision tables are found at
HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. Listen for later
forecasts and possible Red Flag Warnings.

&&

$$
2 follow-up statements
100 
WWUS84 KBRO 101904
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
104 PM CST Fri Dec 10 2021

...Rapid Growth and Spread of Wildfires Possible Saturday
Afternoon...

.A strong cold front will plunge through Deep South Texas
Saturday morning. Strong north winds will develop behind the
front as relative humidity values will decrease drastically  
Saturday afternoon. Fine fuels could rapidly dry out and with any 
fires that are sparked could display rapid spread and growth.

TXZ256-257-351-102015-
/O.CAN.KBRO.FW.A.0004.211211T1800Z-211212T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
104 PM CST Fri Dec 10 2021

...FIRE WEATHER WATCH IS CANCELLED FOR LOW HUMIDITY AND STRONG
WINDS FOR FIRE WEATHER ZONES 256, 257, AND 351...

The National Weather Service in Brownsville has cancelled the
Fire Weather Watch. 

Humidity levels are not expected to reach the low levels as
previous thought. Strong winds are still expected later in the
afternoon. 

$$

TXZ248>255-353-110400-
/O.CON.KBRO.FW.A.0004.211211T1800Z-211212T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
104 PM CST Fri Dec 10 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR LOW
HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, 250, 
251, 252, 253, 254, 255, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, 256, 257, 351, and 353. 

* WIND...Northwest 15 to 25 mph.

* HUMIDITY...15 TO 25 percent western counties, 30 to 40 
  percent eastern counties. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. In general...these conditions include
sustained 20 foot winds of 25 MPH or greater...humidity ranging
from below 25 percent in Zapata County to below 45 percent along
the coast...each lasting for 2 hours or more...and cured fuels.
Humidity below 25 percent in most areas will trigger fire danger
at lower wind speeds. Detailed decision tables are found at
HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. Listen for later
forecasts and possible Red Flag Warnings.

&&

$$
905 
WWUS84 KBRO 110832
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
232 AM CST Sat Dec 11 2021

TXZ248>255-353-110945-
/O.CAN.KBRO.FW.A.0004.211211T1800Z-211212T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
232 AM CST Sat Dec 11 2021

...FIRE WEATHER WATCH IS CANCELLED FOR LOW RELATIVE HUMIDITIES AND
STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253,
254, 255, AND 353...

The National Weather Service in Brownsville has cancelled the
Fire Weather Watch. 

Although a strong cold front will move through Deep South Texas 
this morning ushering much cooler and drier air into the region, 
the combination of the strong north winds and lower relative 
humidity values is not expected to reach Red Flag Warning criteria
at this time. 

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this fire weather watch went out at Dec 10, 4:11 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 10, 4:11 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
411 AM CST Fri Dec 10 2021

.SHORT TERM (Now through Saturday): A pretty complex weather
scenario is shaping up for Deep South TX and the RGV for today and
Sat. The large 500 mb trough axis will continue moving quickly east
into the Central U.S. throughout today and Sat. As this trough
progresses eastwards, a very strong surface low pressure system will
move across the central Plains States eventually pulling a pretty
strong cold front down into Deep South TX/RGV early Sat resulting in
a pretty significant cool down for the area throughout Sat.

Ahead of the front today, WAA will be on the increase today due to
the moderate to strong southerly surface winds. Assuming that the
morning cld cover is successfully mixed out expect some diurnal
heating effects driving up the afternoon highs to near record levels
for the RGV. As the cold front moves through the region Sat morning,
the highs for the day will likely occur just after sunrise with CAA
after the front holding temps near steady values or slowly falling
throughout the day.

The NAM/GFS and ECMWF models are in decent agreement throughout the
short term period, but am reluctant to use the models blends as
these appear to be watering down the afternoon highs both for today
and Sat. Will go on the warmer side of guidance for highs and will
stick close to the model blends for mins.

The PGF today will likely push surface wind gusts up close to Wind
Advisory criteria for the coastal counties similar to yesterdays
gusts. Accordingly, will post up an NPW for Cameron, Willacy and
Kenedy Counties today.

As the cold front moves through the region early Sat, pretty decent
CAPE and PWAT values pool over the region just ahead of the front
which will give the area a brief window of some conv potential with
the fropa. Will maintain the best pops near the coastline and
offshore where the best CAPE will be located Sat morning. Since the
cold front will be passing through the region early in the morning
before the best daytime heating effects, believe that the svr wx
potential will be relatively low for the region.

Will include some mention of fog for this morning and Sat morning as
the elevated dewpoints persist. Expect more widespread fog formation
just ahead of the cold front Fri Night/Sat morning as the surface
winds slacken. Some dense fog may develop requiring an Advisory just
before the fropa.

.LONG TERM (Saturday Night through Thursday): The 500mb trough
axis kicks offshore on Sunday with a mid-level ridge building over
the Gulf of Mexico through next week. The surface ridge anchors
across the Southeast Atlantic coast for the week, maintaining a
southeasterly onshore flow and weak coastal trough across the
western Gulf. This will allow humidity values to creep up through
the week, and keep low POPs generally offshore into Tuesday. Have
left fog wording out of the package for now, but with lighter
winds and increasing low level moisture, Monday and Tuesday
mornings may see patchy to areas of fog, even along the coast. Low
pressure in the Plains will tighten the pressure gradient and
increase southerly winds slightly Wednesday into Thursday.

Low temperatures on Sunday morning will likely bottom out into the
40s across the ranchlands and low 50s across the RGV, with the
best radiational cooling where skies clear. Temperatures will
gradually warm each day through next week.

&&

.MARINE (Now through Saturday): The PGF ahead of the front today
will push the southerly marine winds into SCA criteria for both the
Bay and Gulf Waters. The PGF will then slacken for several hours
just ahead of the front late Fri Night. This break in the marine
winds will be pretty short lived as the northerly surface winds
increase quickly after the fropa possibly reaching Gale criteria Sat
afternoon. Will post a Gale Watch for both the Bay and Gulf waters
for this period.

Saturday Night through Thursday: Adverse marine conditions
continue but improve through Sunday behind the front. High
pressure and light onshore winds keep more favorable marine
conditions in place through Tuesday. Low pressure in the Plains
will tighten the pressure gradient Wednesday into Thursday,
increasing winds and building seas slightly toward but likely
short of SCEC conditions.

&&

.FIRE WEATHER...The surface dewpoints will be falling pretty
drastically after the fropa Sat morning as the surface winds
increase from the north. This could result in some critical fire
weather conditions by Sat afternoon. Will post a Fire Weather
Watch for the entire region just after the fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  87  68  78  55 /   0   0  50  10
BROWNSVILLE          90  72  81  54 /   0   0  50  10
HARLINGEN            90  68  78  52 /   0   0  50  10
MCALLEN              91  67  78  50 /   0   0  30   0
RIO GRANDE CITY      92  66  78  49 /   0   0  10   0
SOUTH PADRE ISLAND   85  72  76  63 /   0   0  60  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch Saturday afternoon for TXZ248>257-351-353.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for TXZ251-254>257-351.

GM...Gale Watch Saturday afternoon for GMZ130-132-135-150-155-170-175.

     Small Craft Advisory from 9 AM this morning to 8 PM CST this
     evening for GMZ130-132-135.

     Small Craft Advisory from 8 AM this morning to 9 PM CST this
     evening for GMZ150-155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

60-Speece...Short Term/Aviation/Fire Weather
56-Hallman...Long Term/Upper Air
Hazardous weather outlook, Dec 9, 4:02 PM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
402 PM CST Thu Dec 9 2021

TXZ248>257-351-353-102215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
402 PM CST Thu Dec 9 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the local beaches
Friday through Sunday.

An enhanced risk of erratic wildfire growth and spread is
possible on Saturday for the western and central portions of Deep
South Texas and the Rio Grande Valley due to breezy conditions and
dry air expected in wake of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-102215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
402 PM CST Thu Dec 9 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories are possible along the Lower Texas Coast
late Friday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:26 AM CSTGale WatchBRO17 hr
Dec 10, 3:26 AM CSTSmall Craft AdvisoryBRO31 hr
Dec 10, 3:27 AM CSTWind AdvisoryBROCameron, Kenedy, Willacy15 hr

Nearby

Fire Weather Watches in Texas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.